Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Cyclotomic integers and finite geometry

Author: Bernhard Schmidt
Journal: J. Amer. Math. Soc. 12 (1999), 929-952
MSC (1991): Primary 05B10; Secondary 05B20
Published electronically: May 5, 1999
MathSciNet review: 1671453
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain an upper bound for the absolute value of cyclotomic integers which has strong implications on several combinatorial structures including (relative) difference sets, quasiregular projective planes, planar functions, and group invariant weighing matrices. Our results are of broader applicability than all previously known nonexistence theorems for these combinatorial objects. We will show that the exponent of an abelian group $G$ containing a $(v,k,\lambda,n)$-difference set cannot exceed $\left(\frac{2^{s-1}F(v,n)}{n}\right)^{1/2}v$ where $s$ is the number of odd prime divisors of $v$ and $F(v,n)$ is a number-theoretic parameter whose order of magnitude usually is the squarefree part of $v$. One of the consequences is that for any finite set $P$ of primes there is a constant $C$ such that $\exp(G)\le C|G|^{1/2}$ for any abelian group $G$ containing a Hadamard difference set whose order is a product of powers of primes in $P$. Furthermore, we are able to verify Ryser's conjecture for most parameter series of known difference sets. This includes a striking progress towards the circulant Hadamard matrix conjecture. A computer search shows that there is no Barker sequence of length $l$ with $13<l\le 4\cdot 10^{12}$. Finally, we obtain new necessary conditions for the existence of quasiregular projective planes and group invariant weighing matrices including asymptotic exponent bounds for cases which previously had been completely intractable.

References [Enhancements On Off] (What's this?)

  • 1. K.T. Arasu, J.A. Davis, J. Jedwab: A nonexistence result for abelian Menon difference sets using perfect binary arrays. Combinatorica 15 (1995), 311-317. MR 96i:05031
  • 2. K.T. Arasu, J.A. Davis, J. Jedwab, S.L. Ma, R.L. McFarland: Exponent bounds for a family of abelian difference sets. In: Groups, Difference Sets, and the Monster. Eds. K.T. Arasu, J.F. Dillon, K. Harada, S.K. Sehgal, R.L. Solomon. DeGruyter Verlag, Berlin/New York (1996), 129-143. MR 98b:05014
  • 3. K.T. Arasu, Q. Xiang: Multiplier Theorems. J. Comb. Des. 3 (1995), 257-267. MR 96b:05032
  • 4. L.D. Baumert: Cyclic Difference Sets. Springer Lecture Notes 182, Springer, Berlin (1971). MR 44:97
  • 5. T. Beth, D. Jungnickel, H. Lenz: Design Theory. Cambridge University Press, Cambridge (1986). MR 88b:05021
  • 6. A.I. Borevich, I.R. Shafarevich: Number Theory. Academic Press, New York/San Francisco/London (1966). MR 33:4001
  • 7. W.K. Chan: Necessary Conditions for Menon Difference Sets. Designs, Codes and Cryptography 3 (1993), 147-154. MR 94c:05015
  • 8. W.K. Chan, S.L. Ma, M.K. Siu: Non-existence of certain perfect arrays. Discrete Math. 125 (1994), 107-113. MR 94k:05038
  • 9. Y.Q. Chen: On the existence of abelian Hadamard difference sets and a new family of difference sets. Finite Fields Appl. 3 (1997), 234-256. MR 98h:05036
  • 10. R. Craigen: The structure of weighing matrices having large weights. Designs, Codes and Cryptography 5 (1995), 199-216. MR 96a:05030
  • 11. R. Craigen, H. Kharaghani: Hadamard matrices from weighing matrices via signed groups. Designs, Codes and Cryptography 12 (1997), 49-58. MR 98m:05029
  • 12. J.A. Davis, J. Jedwab: A unifying construction of difference sets. Technical Report HPL-96-31, Hewlett-Packard Labs., Bristol (1996).
  • 13. J.A. Davis, J. Jedwab: Nested Hadamard Difference Sets. J. Stat. Plann. Inf. 62 (1997), 13-20. MR 98h:05037
  • 14. P. Dembowski, F. Piper: Quasiregular collineation groups of finite projective planes. Math. Zeitschrift 99 (1967), 53-75. MR 35:6576
  • 15. P. Eades, R.M. Hain: On Circulant Weighing Matrices. Ars Comb. 2 (1976), 265-284. MR 55:7808
  • 16. S. Eliahou, M. Kervaire: Barker sequences and difference sets. L'Enseignement Math. 38 (1992), 345-382. MR 93i:11018
  • 17. S. Eliahou, M. Kervaire, B. Saffari: A new restriction on the length of Golay complementary sequences. J. Comb. Theory (A) 55 (1990), 49-59. MR 91i:11020
  • 18. M.J. Ganley: On a paper of Dembowski and Ostrom. Arch. Math. 27 (1976), 93-98. MR 54:13716
  • 19. A.V. Geramita, J.M. Geramita, J. Seberry: Orthogonal Designs. J. Lin. Multilin. Algebra 3 (1975/76), 281-306. MR 54:12548
  • 20. A.V. Geramita, J. Seberry: Orthogonal designs III. Weighing matrices. Utilitas Math. 6 (1974), 209-236. MR 54:12551
  • 21. M. Gysin, J. Seberry: On the weighing matrices of order $4n$ and weight $4n-2$ and $2n-1$. Australas. J. Combin. 12 (1995), 157-174. MR 96e:05032
  • 22. M. Hall: Cyclic projective planes. Duke Math. J. 14 (1947), 1079-1090. MR 9:370b
  • 23. G.H. Hardy, E.M. Wright: An Introduction to the Theory of Numbers. Fifth Edition. Oxford University Press (1979). MR 81i:10002
  • 24. A.E. Ingham: The distribution of prime numbers. Cambridge Tract. No. 30. Cambridge University Press (1932).
  • 25. K. Ireland, M. Rosen: A Classical Introduction to Modern Number Theory. Graduate Texts in Math. No. 84. Springer Verlag, Berlin/New York/Heidelberg (1990). MR 92e:11001
  • 26. N. Jacobson: Basic Algebra I. Second edition. W. H. Freeman and Company, New York (1985). MR 86d:00001
  • 27. D. Jungnickel: On a theorem of Ganley. Graphs and Comb. 3 (1987), 141-143. MR 89e:05042
  • 28. D. Jungnickel: Difference Sets. In: J.H. Dinitz and D.R. Stinson, eds., Contemporary Design Theory: A Collection of Surveys. Wiley, New York (1992), 241-324. CMP 92:17
  • 29. D. Jungnickel, B. Schmidt: Difference Sets: An Update. In: Geometry, Combinatorial Designs and Related Structures. Proceedings of the First Pythagorean Conference, Eds. J.W.P. Hirschfeld, S.S. Magliveras, M.J. de Resmini. Cambridge University Press (1997), 89-112.
  • 30. C. Koukouvinos, J. Seberry: Weighing matrices and their applications. J. Stat. Plann. Inf. 62 (1997), 91-101. MR 98c:62143
  • 31. E.S. Lander: Symmetric Designs: An Algebraic Approach. London Math. Soc. Lect. Notes 75, Cambridge University Press, Cambridge (1983). MR 85d:05041
  • 32. W. de Launey: On the nonexistence of generalized weighing matrices. Ars Comb. 17 (1984), 117-132. MR 85j:05011
  • 33. S.L. Ma: Planar Functions, Relative Difference Sets and Character Theory. J. Algebra 185 (1996), 342-356. MR 98b:05016
  • 34. H.B. Mann: Introduction to Algebraic Number Theory. Ohio State University Press, Columbus, Ohio (1955). MR 17:240e
  • 35. H.B. Mann: Addition Theorems. Wiley, New York (1965). MR 31:5854
  • 36. R.L. McFarland: On multipliers of abelian difference sets. Ph.D. Dissertation, Ohio State University (1970).
  • 37. R.L. McFarland: Difference sets in abelian groups of order $4p^2$. Mitt. Math. Sem. Giessen 192 (1989), 1-70. MR 90g:05048
  • 38. R.L. McFarland: Sub-difference sets of Hadamard difference sets. J. Comb. Theory (A) 54 (1990), 112-122. MR 91f:05022
  • 39. R.L. McFarland: Necessary conditions for Hadamard difference sets. In: Coding theory and design theory, Part II, IMA Vol. Math. Appl., 21. Springer, New York (1990), 257-272. MR 91g:05020
  • 40. R.C. Mullin: A note on balanced weighing matrices. In: Combinatorial Mathematics III, Springer, Berlin/Heidelberg/New York (1975), 28-41. MR 51:12573
  • 41. R.C. Mullin, R.G. Stanton: On the non-existence of a class of circulant balanced weighing matrices. SIAM J. Appl. Math. 30 (1976), 98-102. MR 53:12994
  • 42. H. Ohmori: Classification of weighing matrices of order $12$ and weight $9$. Discrete Math. 116 (1993), 55-78. MR 94g:05021
  • 43. A. Pott: Finite geometry and character theory. Springer Lecture Notes 1601, New York (1995). MR 98j:05032
  • 44. D.K. Ray-Chaudhuri, Q. Xiang: New Necessary Conditions for Abelian Hadamard Difference Sets. J. Stat. Plann. Inf. 62 (1997), 69-79. MR 98m:05021
  • 45. P. Ribenboim: Algebraic Numbers. Wiley, New York (1972). MR 49:4968
  • 46. J.B. Rosser, L. Schoenfeld: Approximate Formulas for some Functions of Prime Numbers. Illinois J. Math. 6 (1962), 64-94. MR 25:1139
  • 47. H.J. Ryser: Combinatorial Mathematics. Wiley, New York (1963). MR 27:51
  • 48. B. Schmidt: Cyclotomic Integers of Prescribed Absolute Value and the Class Group, J. Number Theory 72 (1998), 269-281. CMP 99:04
  • 49. J. Seberry, A.L. Whiteman: Some results on weighing matrices. Bull. Austral. Math. Soc. 12 (1975), 433-447. MR 52:144
  • 50. J. Storer, R. Turyn: On binary sequences. Proc. Amer. Math. Soc. 12 (1961), 394-399. MR 23:A2333
  • 51. R.J. Turyn: Character sums and difference sets. Pacific J. Math. 15 (1965), 319-346. MR 31:3349
  • 52. R.J. Turyn: Sequences with small correlation. In: H.B. Mann (ed.), Error Correcting Codes, Wiley, New York (1969), 195-228. MR 39:3897
  • 53. Q. Xiang: On reversible abelian Hadamard difference sets. J. Statist. Plann. Inference 73 (1998), 409-416. CMP 99:04

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 05B10, 05B20

Retrieve articles in all journals with MSC (1991): 05B10, 05B20

Additional Information

Bernhard Schmidt
Affiliation: Department of Mathematics, 253-37 Caltech, Pasadena, California 91125
Address at time of publication: Am alten Hof 12, 63683 Ortenberg, Germany

Keywords: Finite geometries with Singer groups, cyclotomic fields, absolute value problem, Ryser's conjecture, circulant Hadamard matrices, quasiregular projective planes, planar functions, group invariant weighing matrices
Received by editor(s): March 2, 1998
Received by editor(s) in revised form: May 8, 1998
Published electronically: May 5, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society